Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 23, NWS Tucson, AZ

November 9, 2008

NWS Tucson, AZ issued this red flag warning at Nov 9, 2008, 12:20 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2008, 12:20 PM MST (19:20 UTC)
Expired
Nov 9, 2008, 5:00 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 091920
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1220 PM MST SUN NOV 9 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST FOR COCHISE...EASTERN
PIMA AND SANTA CRUZ COUNTIES FOR STRONG WINDS...LOW RELATIVE
HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER...

.A STRONG AREA OF LOW PRESSURE PASSING TO OUR NORTH THIS AFTERNOON
IS RESULTING IN STRONG GUSTY WINDS ACROSS SOUTHEAST ARIZONA.
INCREASED MOISTURE WILL GRADUALLY MOVE IN DURING THE
AFTERNOON...HOWEVER IT WILL BE TOO SLOW TO PREVENT RED FLAG
CONDITIONS ACROSS THE AREA THROUGH LATE AFTERNOON. WITH THE AREA
IN HIGH TO VERY HIGH FIRE DANGER IN ADDITION TO RELATIVE HUMIDITY
VALUES AT OR BELOW 15 PERCENT AND STRONG GUSTY WINDS...A RED FLAG
WARNING HAS BEEN ISSUED. 

AZZ148-100000-
/O.NEW.KTWC.FW.W.0023.081109T1920Z-081110T0000Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
1220 PM MST SUN NOV 9 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

AN AREA OF LOW PRESSURE MOVING INTO NORTHERN ARIZONA THIS
AFTERNOON WILL RESULT IN A TIGHT PRESSURE GRADIENT PRODUCING
SUSTAINED 20-FOOT WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH.
THESE STRONG WINDS COMBINED WITH RELATIVE HUMIDITY VALUES AT OR
BELOW 15 PERCENT THIS AFTERNOON WILL RESULT IN RED FLAG CONDITIONS
ACROSS SOUTHERN PORTIONS OF FIRE WEATHER ZONE 148 INCLUDING
EASTERN PIMA...COCHISE AND SANTA CRUZ COUNTIES. WITH DRY
CONDITIONS AS WELL AS THE HIGH TO VERY HIGH FIRE DANGER...CAUTION
SHOULD BE UTILIZED DURING THIS TIME ACROSS SOUTHEAST ARIZONA.  

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
1 follow-up statement
000 
WWUS85 KTWC 092357
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST SUN NOV 9 2008


AZZ148-100100-
/O.EXP.KTWC.FW.W.0023.000000T0000Z-081110T0000Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
457 PM MST SUN NOV 9 2008

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

THOUGH WIND SPEEDS HAVE YET TO SUBSIDE...RELATIVE HUMIDITY VALUES
THROUGHOUT THE WARNING AREA HAVE RISEN ABOVE THE 15 PERCENT
THRESHOLD. THAT SAID...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 9, 9:28 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 9, 9:28 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
928 AM MST SUN NOV 9 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING GUSTY WINDS TO THE
AREA TODAY...ALONG WITH A FEW SHOWERS LATE IN THE DAY INTO TONIGHT.
SOME SNOW IS POSSIBLE IN THE MOUNTAINS OVERNIGHT. MONDAY AND TUESDAY
WILL BE COOLER BEFORE A RIDGE OF HIGH PRESSURE BRINGS A RETURN OF
DRY CONDITIONS WITH WARMER TEMPERATURES INTO NEXT WEEKEND.

&&

.DISCUSSION...A RATHER VIGOROUS SYSTEM WAS MOVING INTO THE REGION
THIS MORNING WITH THE LATEST DATA SHOWING THE UPPER LOW CENTERED
OVER SOUTHEAST CALIFORNIA/SOUTHERN NEVADA. THE 12Z UPPER-AIR
SOUNDING AT SAN DIEGO INDICATED A DEEP MARINE LAYER WHICH HAD SPREAD
LOW LEVEL MOISTURE INTO THE LOWER DESERTS OF SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA. THIS WAS EVIDENT IN THE SURFACE OBSERVATIONS
AT IPL AND BLH WHERE DEW POINTS HAD CLIMBED INTO THE MID 40S. EXPECT
SOME OF THIS LOW LEVEL MOISTURE TO ADVECT INTO CENTRAL AND SOUTHERN
ARIZONA LATER TODAY. THIS INCREASE IN MOISTURE COUPLED WITH A STRONG
UPPER DYNAMICS AND AN UPSLOPE FLOW SHOULD LEAD TO A BETTER CHANCE OF
PRECIPITATION IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT...
ESPECIALLY FROM THE CATALINA MOUNTAINS TO THE WHITE MOUNTAINS.
THEREFORE...HAVE UPDATED THE FORECAST TO INCREASE POP VALUES NORTH
OF A LINE FROM TUCSON TO WILCOX.

THE NEXT CONCERN FOR TODAY WILL BE THE WIND. AS THE SYSTEM TRACKS
EASTWARD TODAY...STRONG WINDS WILL DEVELOP ACROSS SOUTHEAST ARIZONA.
WIND SPEEDS ACROSS SOUTHEAST CALIFORNIA HAVE ALREADY PICKED UP THIS
MORNING...WITH IPL REPORTING GUSTS TO 35 MPH WITH BLOWING DUST.
LATEST WIND GUIDANCE SUGGESTED THAT ADVISORY CRITERIA COULD BE
REACHED IN LOCATIONS OUTSIDE THE CURRENT ADVISORY AREA. THUS...WILL
EXPAND THE ADVISORY TO INCLUDE ALL OF SOUTHEAST ARIZONA FOR LATER
THIS MORNING INTO THIS EVENING. ALONG WIND THE STRONG WINDS...AREAS
OF BLOWING DUST CAN BE EXPECTED. WE WILL MONITOR THE SITUATION AND
ISSUE A BLOWING DUST ADVISORY IF NECESSARY.

&&

.FIRE WEATHER...PRESSURE GRADIENTS WILL BE INCREASING TODAY AS A
WEATHER SYSTEM APPROACHES THE AREA FROM THE WEST. EXPECT SOUTHWEST
WINDS THIS AFTERNOON TO BE IN THE 15 TO 35 MPH WITH GUSTS UP TO 35
TO 45 MPH. OVER THE PAST SEVERAL DAYS...HAVE SEEN LITTLE OVERNIGHT
RECOVERY AND IT IS STILL UNDETERMINED HOW MUCH MOISTURE WILL ADVECT
ACROSS THE AREA AS THE STORM SYSTEM DIGS IN FROM THE WEST. WHILE RED
FLAG VALUES WILL LIKELY BRIEFLY BE MET IN SOME LOCATIONS...AS OF NOW
WE DO NOT BELIEVE THEY WILL BE LONG LIVED ENOUGH TO HIT THE REQUIRED
THREE HOURS OF CRITICAL VALUES. CONCERNED PARTIES ARE ENCOURAGED TO
MONITOR CONDITIONS...ESPECIALLY ACROSS FIRE WEATHER ZONES 147 AND
148.
&&

.AVIATION...HIGH CLOUDS WILL START TO FILTER IN FROM THE WEST IN
ADVANCE OF UPPER LEVEL TROF CURRENTLY ALONG THE WEST COAST.
PRESSURE GRADIENTS TIGHTEN TODAY FOR GUSTY SOUTHWEST WINDS. ALL
THREE TERMINAL SITES WILL HAVE SW WINDS OF 15-25KTS WITH GUSTS 28-38
KTS BY THIS AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  WIND ADVISORY FOR ALL ZONES FROM 11 AM TO 7 PM MST TODAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Nov 9, 9:33 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
933 AM MST SUN NOV 9 2008

AZZ035-091930-
COCHISE COUNTY-
933 AM MST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COCHISE COUNTY.

.DAY ONE...TODAY

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TODAY INTO
MONDAY AND BRING STRONG GUSTY WINDS TO THE COUNTY. EXPECT SOUTHWEST
WINDS TO INCREASE INTO THE 25 TO 35 MPH RANGE LATE THIS MORNING INTO
THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH. THE STRONGEST WINDS
WILL BE NEAR THE HUACHUCA MOUNTAINS AND THROUGH TEXAS CANYON.
THUS...A WIND ADVISORY IS IN EFFECT TODAY FROM 11 AM TO 7 PM MST.
DUE TO THE VERY DRY CONDITIONS OF THE PAST MONTH THERE MAY BE
LOCALIZED AREAS OF BLOWING DUST...ESPECIALLY NEAR THE WILLCOX PLAYA.

SOME LOW LEVEL MOISTURE IS FORECAST TO MOVE ACROSS THE AREA LATER
TODAY. THE TIMING OF THIS ADDED MOISTURE IS CRITICAL CONSIDERING THE
DRY AIR THAT IS CURRENTLY IN PLACE. MIGHT SEE A FEW AREAS REACH RED
FLAG CRITERIA FOR AN HOUR OR TWO. AT THIS TIME WILL NOT ISSUE A RED
FLAG WARNING FOR THE FIRE WEATHER COMMUNITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER CONCERNS AT THIS TIME THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-091930-
SANTA CRUZ COUNTY-
933 AM MST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ COUNTY.

.DAY ONE...TODAY

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING...

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TODAY INTO
MONDAY AND BRING STRONG GUSTY WINDS TO THE COUNTY. EXPECT SOUTHWEST
WINDS TO INCREASE INTO THE 25 TO 35 MPH RANGE LATE THIS MORNING INTO
THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH. THUS...A WIND ADVISORY
IS IN EFFECT TODAY FROM 11 AM TO 7 PM MST.

SOME LOW LEVEL MOISTURE IS FORECAST TO MOVE ACROSS THE AREA TODAY.
THE TIMING OF THIS ADDED MOISTURE IS CRITICAL CONSIDERING THE DRY
AIR THAT IS CURRENTLY IN PLACE. MIGHT SEE A FEW AREAS REACH RED FLAG
CRITERIA FOR AN HOUR OR TWO. AT THIS TIME WILL NOT ISSUE A RED FLAG
WARNING FOR THE FIRE WEATHER COMMUNITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER CONCERNS AT THIS TIME THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-033-091930-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
933 AM MST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA AND GRAHAM
COUNTIES.

.DAY ONE...TODAY

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING...

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TODAY INTO
MONDAY AND BRING STRONG GUSTY WINDS TO THE COUNTY. EXPECT SOUTHWEST
WINDS TO INCREASE INTO THE 25 TO 35 MPH RANGE LATE THIS MORNING INTO
THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH. THUS...A WIND ADVISORY
IS IN EFFECT TODAY FROM 11 AM TO 7 PM MST. DUE TO THE VERY DRY
CONDITIONS OF THE PAST MONTH THERE MAY ALSO BE LOCALIZED AREAS OF
BLOWING DUST.

SOME LOW LEVEL MOISTURE IS FORECAST TO MOVE ACROSS THE AREA TODAY.
THE TIMING OF THIS ADDED MOISTURE IS CRITICAL CONSIDERING THE DRY
AIR THAT IS CURRENTLY IN PLACE. MIGHT SEE A FEW AREAS REACH RED FLAG
CRITERIA FOR AN HOUR OR TWO. AT THIS TIME WILL NOT ISSUE A RED FLAG
WARNING FOR THE FIRE WEATHER COMMUNITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER CONCERNS AT THIS TIME THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-091930-
NORTHERN GREENLEE COUNTY-
933 AM MST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING...

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TODAY INTO
MONDAY AND BRING STRONG GUSTY WINDS TO THE COUNTY. EXPECT SOUTHWEST
WINDS TO INCREASE INTO THE 25 TO 35 MPH RANGE THIS MORNING INTO THIS
AFTERNOON WITH GUSTS AS HIGH AS 45 MPH. THUS...A WIND ADVISORY IS IN
EFFECT FROM 11 AM TO 7 PM MST.

MOISTURE IS FORECAST TO MOVE IN THIS AFTERNOON INTO TONIGHT WITH A
CHANCE OF SHOWERS. THE SNOW LEVEL WILL BE LOWERING TO AROUND 6500
FEET BY MONDAY MORNING. AT THIS TIME EXPECT MINOR ACCUMULATION LESS
THAN 2 INCHES...BUT DUE TO THE CONVECTIVE NATURE OF THE SNOW...MIGHT
SEE ISOLATED SPOTS UP TO 4 INCHES ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER CONCERNS AT THIS TIME THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:27 PM MSTWinter Weather AdvisoryTWC14 hr

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.